Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Houston/Galveston, TX

February 7, 20088 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Feb 7, 2008, 1:12 PM CST for 8 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2008, 1:12 PM CST (19:12 UTC)
Expired
Feb 7, 2008, 6:00 PM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Madison County, TX, Waller County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 118 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 071912
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
112 PM CST THU FEB 7 2008

...RED FLAG WARNING IN EFFECT NORTHWEST OF A COLUMBUS TO
MADISONVILLE LINE..

.CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.


TXZ176-195>198-210>212-080000-
/O.NEW.KHGX.FW.W.0004.080207T1912Z-080208T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WALLER-WASHINGTON-
112 PM CST THU FEB 7 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS84 KHGX 072054
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
253 PM CST THU FEB 7 2008

...RED FLAG WARNING IN EFFECT NORTHWEST OF A COLUMBUS TO
MADISONVILLE LINE...

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON FOR AREAS
NORTHWEST OF A BRENHAM TO MIDWAY LINE...

.CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.

TXZ176-195>198-210>212-080000-
/O.CON.KHGX.FW.W.0004.000000T0000Z-080208T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WALLER-WASHINGTON-
253 PM CST THU FEB 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.

A FIRE WEATHER WATCH IS ALSO IN EFFECT FOR AREAS NORTHWEST OF A
BRENHAM TO MIDWAY LINE FOR LATE FRIDAY MORNING THROUGH FRIDAY 
AFTERNOON. LOW RELATIVE HUMIDITIES COUPLED WITH DRY GROUND FUELS
AND MARGINALLY WINDS WILL SET HE STAGE FOR INCREASED FIRE WEATHER
DANGER. THE WATCH MAY BE UPGRADED TO A RED FLAG WARNING FRIDAY MORNING. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KHGX 072112
RFWHGX

RED FLAG WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
312 PM CST THU FEB 7 2008

...RED FLAG WARNING IN EFFECT NORTHWEST OF A COLUMBUS TO
MADISONVILLE LINE...

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON FOR AREAS
NORTHWEST OF A BRENHAM TO MIDWAY LINE...

.CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.

DRY AIR ENTRENCHED OVER THE EXTREME NORTHWEST PART OF THE AREA
COUPLED WITH MARGINAL WINDS AND DRY GROUND FUELS WILL SET THE
STAGE FOR DANGEROUS FIRE WEATHER CONDITIONS OVER THE NORTHWEST
PART OF THE REGION ON FRIDAY.

TXZ176-195>198-080600-
/O.NEW.KHGX.FW.A.0001.080208T1600Z-080209T0000Z/
/O.CON.KHGX.FW.W.0004.000000T0000Z-080208T0000Z/
BRAZOS-BURLESON-GRIMES-MADISON-WASHINGTON-
312 PM CST THU FEB 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 6 PM CST THIS AFTERNOON. 

CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.

A FIRE WEATHER WATCH IS ALSO IN EFFECT FOR AREAS NORTHWEST OF A
BRENHAM TO MIDWAY LINE FOR LATE FRIDAY MORNING THROUGH FRIDAY
AFTERNOON. LOW RELATIVE HUMIDITIES COUPLED WITH DRY GROUND FUELS
AND MARGINALLY STRONG WINDS WILL SET THE STAGE FOR INCREASED FIRE
WEATHER DANGER. THE WATCH MAY BE UPGRADED TO A RED FLAG WARNING
FRIDAY MORNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

TXZ210>212-080000-
/O.CON.KHGX.FW.W.0004.000000T0000Z-080208T0000Z/
AUSTIN-COLORADO-WALLER-
312 PM CST THU FEB 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

CONSIDERABLY DRIER AIR HAS WORKED INTO THE NORTHWEST THIRD OF
SOUTHEAST TEXAS IN THE WAKE OF A PRE-FRONTAL TROUGH. WEST WINDS
HAVE ALSO INCREASED TO 10 TO 20 MPH WITH SLIGHTLY HIGHER GUSTS.
ANTECEDENT DRY CONDITIONS...LOW RELATIVE HUMIDITY VALUES AND
MODERATE WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS
AFTERNOON. WINDS ARE EXPECTED TO DECREASE SHORTLY AFTER SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Feb 7, 11:15 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 7, 11:15 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1115 AM CST THU FEB 7 2008

.AVIATION...
VFR FOR THE NEXT 24 HOURS. A WEAK PRE-FRONTAL TROUGH AND COLD FRONT
WILL CROSS THE AREA THIS AFTERNOON. WINDS WILL VEER TO THE SW...THEN
WEST AND FINALLY NW BEFORE BECOMING VARIABLE. SOME CONCERN THAT A
WEAK SEA BREEZE COULD DEVELOP FOR GLS IF STRONG DIFFERENTIAL HEATING
OCCURS. 43

.DISCUSSION...
ANOTHER BEAUTIFUL DAY UNDER SUNNY SKIES WITH NEAR SEASONABLE
AFTERNOON TEMPERATURES IN THE MIDDLE TO UPPER 60S. SOUTHEASTERN
U.S. SURFACE HIGH PRESSURE CONTINUES TO EXPAND FURTHER EASTWARD...
ALLOWING THE FIRST IN A SERIES OF WEAK COOL FRONTS TO PASS ACROSS
LATER THIS AFTERNOON. THIS VERY WEAK BOUNDARY...CURRENTLY LOCATED
OVER CENTRAL TEXAS...WILL SWING WINDS MORE (SOUTH)WESTERLY AND
SUPPORT DECENT WARMING. SLOW MOISTURE RECOVERY...WITH A REINFORCING
SHOT OF DRIER NW AIR AND NEAR CALM SUNRISE BREEZES...WILL SPELL
ANOTHER MORNING RIGHT AROUND 40 FURTHER INLAND...NEAR 50 AT COAST.
31

&&

.PREV DISCUSSION... /ISSUED 415 AM CST THU FEB 7 2008/

DISCUSSION...
NOT MUCH TO CHANGE FOR THE UPCOMING FCST AS MOST OF THE UPCOMING
FEATURES ARE STILL PROGGED TO BE ON TRACK. A COUPLE OF WEAK COOL
FRONTS MOVE THROUGH THE REGION QUIETLY (I.E. NO POPS) THESE NEXT
FEW DAYS...REINFORCING THE DRY/MILD WX THROUGH THE WEEKEND. SOME
CHANGES STILL IN THE WORKS FOR NEXT WEEK AS THE UPPER RIDGE FIN-
ALLY BREAKS DOWN AND THE SRN STREAM JET BECOMES THE MAJOR PLAYER
FOR SE TX WX ONCE AGAIN. DEEPENING UPPER TROF OUT WEST OF THE CA
BAJA TO PRODUCE THE INCREASINGLY SWLY FLOW ALOFT AS THE SFC WIND
BECOMES MORE SLY BY MON. THIS SHOULD BRING ABOUT INCREASING MID/
HIGH CLOUDS AS RHS START TO RISE. FIRST VOLLEY APPEARS TO BE THE
PASSAGE OF A COUPLE OF WEAK S/WVS FROM THE WEST AOA MON AFTN BUT
THINKING THAT THERE MAY NOT BE ENOUGH MOISTURE OVER SETX AT THAT
TIME TO PRODUCE ANYTHING MORE THAN VERY ISO SHRA. EXTENDED GUID-
ANCE THEN A BIT MORE AGREEABLE CONCERNING THE PASSAGE OF A FRONT
TUES AND BETTER CHC FOR POPS WITH THIS SYSTEM. 41

MARINE...
LIGHT ONSHORE WINDS AS HIGH NEAR THE MOUTH OF THE SABINE SHIFTS EAST
AND PRESSURE FALLS ALONG THE RED RIVER SWING WINDS TO A MORE SOUTH
AND SOUTHWEST THIS AFTERNOON. A WEAKENING PACIFIC FRONT SHOULD CLIP
THE NEARSHORE WATERS TONIGHT BEFORE WASHING OUT. ANOTHER FAST MOVING
FRONT FRIDAY MAY STALL NORTH OF THE COAST FRIDAY AFTERNOON/EVENING
WITH THE WINDS BRIDGING TO THE NORTHEAST. EASTERLY FLOW SHOULD
DEVELOP SATURDAY NIGHT/SUNDAY MORNING PREVIOUS RUNS WERE STRONGER
THAN THE CURRENT GFS/NAM SOLUTIONS SO HAVE BACKED DOWN FROM THE 20
KNOT SUSTAINED WINDS BUT SHOULD STILL RUN AT LEAST 15 KNOTS.
ELEVATED TIDES POSSIBLE SUNDAY/MONDAY.
45

&&

FIRE WEATHER...
FIRE DANGER ON THE INCREASE THIS AFTERNOON AS A FAIRLY DRY AIRMASS
WILL BE OVER THE AREA. MOISTURE IS CREEPING BACK NORTHWEST INTO THE
AREA BUT IT LOOKS TO BE FAIRLY DRY OUT INTO AT LEAST THE NEARSHORE
WATERS WHICH WILL HAMPER THE MOISTURE RETURN/RECOVERY. SOUTHWESTERLY
FLOW IN ADVANCE OF THE FRONT WILL BE REINFORCED BY STRONGER WINDS
ALOFT MIXING DOWN EARLY THIS AFTERNOON IN THE NORTHWEST ZONES. GPS
IPWV INDICATING 0.15-0.25 AMOUNTS IN THE NORTHWEST ZONES AND DOWN
TO THE SW-WSW. DO HAVE SOME CONCERNS THAT SOME OF THE DRIER AIR
COULD MIX DOWN AND SHARPLY LOWER RH. IF A RED FLAG WARNING DOES
BECOME NECESSARY WOULD EXPECT THAT IT WOULD BE FOR AREAS MAINLY
NORTHWEST OF A COLUMBUS TO HEMPSTEAD TO CROCKETT LINE. WILL
HIGHLIGHT THIS ALTERNATE SCENARIO IN FWF.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  40  74  46  74 /   0   0   0   0   0
HOUSTON (IAH)              67  41  76  46  76 /   0   0   0   0   0
GALVESTON (GLS)            64  51  70  57  70 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
Hazardous weather outlook, Feb 7, 6:02 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 AM CST THU FEB 7 2008

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
081215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
602 AM CST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 3:12 PM CSTFire Weather WatchHGXBrazos, Burleson, Grimes, Madison, Washington16 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.